Hair Loss Advice

Telogen Effluvium

By Alex

What is telogen effluvium?

Are you suffering from acute hair loss? If the answer is yes, then you might be suffering from Telogen Effluvium symptoms. Telogen effluvium is a hair loss problem symbolized by acute hair loss. Telogen is referred to as the last or the resting phase of the hair. Hence, hair loss in this phase causes irreparable damage.

Causes of telogen effluvium

Usually, stressful events or emotional factors can be the cause of telogen effluvium. Strenuous events like childbirth, major surgery, severe infections or hypothyroidism can be the cause for a change in the natural hair cycle. Certain medications can also cause telogen effluvium. Medications known to cause hair loss of this type include, but are not limited to, beta blockers, retinoids, calcium channel blockers, antidepressants and NSAIDS (which include ibuprofen).

Once this 'shock' has affected the system, hair does not fall out immediately. Instead, it takes about 2 months for the hairs to begin to shed, often in large numbers. It can be anywhere up to 70% of the scalp hairs that are shed. It is this sudden hair loss, usually described as 'hair coming out in handfuls', that is acute telogen effluvium.

Telogen effluvium is different from gradual genetic hair thinning.

How do you treat telogen effluvium?

Telogen effluvium can successfully be treated by resorting to hair replacement therapies like the one done through follicular unit extraction. We offer expert solutions on hair loss problems. We diagnose the root cause and provide appropriate treatments and medications to people suffering from this problem.

The most important issue in telogen effluvium is to properly diagnose whether there is an underlying cause of the problem - so blood tests may be needed to determine such a cause. Problems are not always severe, and can be caused by simple problems such as mild iron deficiencies.

Recommended articles